Horrible, no good, very bad week

Chemotherapy has its ups and downs … and some of the downs are really crappy.

Advertisements

Now nearing the end of the second week of my second chemo cycle, it is obvious that Week Two is going to be the low point of each cycle. For me anyway. Best guess of all concerned is that the Taxotere is causing the second-week diarrhea which has been pretty devastating in both cycles, despite all efforts to the contrary. Yesterday, after a truly awful Wednesday evening (diarrhea and vomiting), I went to the infusion center for a saline drip and whatever other additives the lab work indicated. A few hours later after the lab work was done, someone consulted with my out-of-town doctor, and they told me were going to admit me to the hospital overnight. Whee! Something I haven’t experienced in more than twenty years.

Seems my creatine level was way out of the normal range, meaning potential kidney damage if not quickly corrected. And that meant running IV drips all night — in the hospital, of course. Needless to say, I wasn’t thrilled at the unexpected opportunity to become intimately familiar with other parts of the medical center, namely the hospital.

It was a circus. Me miles from home and totally unprepared for an overnight stay. The pets at home with no one to tend to them. Scramble by all parties. The bright spots were having a daughter-in-law with me and a son at home who could gather up all the necessaries and lug them to the hospital. He also went by the house several times to try to get my dog to go out but the change in routine in recent weeks, plus my day-long absence, had her so shook up she wouldn’t go out and couldn’t be be forced out. As it was, she was stuck inside for about 24 hours. And still no accidents. Don’t know how she did that.

I tried to coerce the nurses into an uninterrupted night’s sleep, but you know that never happens in a hospital. They needed blood draws at midnight and again at 5 am. I got them to agree to 11 pm and 5:30, with a threat of death if anyone woke me before then. At which point one nurse went over and scrawled on a big wall-mounted dry board: “She said it was okay to wake her after 5:30 am” so if I went for someone’s throat they could point to my words. Of course, no one mentioned those IV bags only run about 2 hours and then they start beeping for attention, and keep beeping until a nurse changes them out. I guess they somehow thought (hoped?) I’d sleep through the beeping. Uh, no.

They gave me my Ambien at 10:30 and like a dummy I didn’t ask, “Where’s my Ativan?” So at about 2 am, I’m was still wide awake, and called the nurse. Of course I was hyperanxious being stuck in the hospital unexpectedly, surrounded by unfamiliar sights and sounds, without my dog, my sound machine or … gasp! … my sleep mask. They turned off every light in the room but the IV stand had lighted monitors and things on it and some blinking light. And if I faced the other direction the nightlight near the floor looked like a spotlight from a rock show. But inventive person that I am, I thought to just pull my handy dandy Buff down over my eyes. Worked like a charm. They advertise 12 ways to wear a Buff. I invented #13.

When the nurse came to answer the call for Ativan, I explained that not only did I need it because of my general anxiety about the whole situation, blah, blah, blah … but my overriding anxiety now was that after 10 mg of Ambien and two hours, I was still wide awake. I wanted sleep! She brought the Ativan post haste and I was soon out like a light. Except for the aforementioned interruptions.

The bed itself was a bit unnerving at first. It had internal rollers or something (air bladders, I found out later) that moved a bit up or down, changing the pressure points to minimize  the resulting bedsores that can be so common in the bedridden. Interesting if initially creepy solution to a major hospital problem, but a far cry from my Beautyrest that I am so going to enjoy tonight. Really nice digs otherwise. The hospital is only seven years old. All private rooms and baths (in a university hospital, even). My room was the size of my living room and the bath was bigger than my master. Go figure. And room service. With a nice menu. None of that “here’s your pablum and green Jell-O” anymore. But as I said, I haven’t been hospitalized since the early ’80s. Things sure have changed.

The one amenity I missed out on: My 11th floor window faced east … and the other half of the rooms faced west toward the mountains. With a view like that, I might have asked to stay around for awhile.

One of the anti-diarrhea meds they added to my regimen this morning was tincture of opium* (!). I’d never heard of it, at least not in that context. Turns out it’s a dark, bitter tasting liquid (like I imagine comes out of those poppy pods when they slice them open), and you get such a small amount that I swear half of what the nurse dispensed was left clinging to the side of the cup. She should have just squirted it into my mouth or I should have thought to lick the cup. They were going to give me a prescription for it, which would have made for some interesting conversation, but it turned out neither of my insurance plans would pay for it. Bet the government had something to say about Medicare covering “opium.” I could have paid cash ($800) for it there at the hospital, but after a chat with the doctor, who said it worked in much the same way as Imodium and Lomotil, it seemed logical to go with his suggestion to try Bentyl, which works in a different way.

Oh, and he also said that until everything is back to normal, including my currently low blood pressure, I should stop taking my daily diuretic (Dyazide, or “water pill”). D’oh! I should have thought of that myself 5 weeks ago. When you’re trying desperately to stay hydrated, you don’t keep taking a diuretic!

I guarantee each of my next two “second weeks’ will include two trips for supplemental fluids and other things like potassium and magnesium (was real low on those). I’m resigned to its happening, though still hopeful that we’ll find the right combo of food and drugs.

Oh yes, I should mention to others struggling with the same problem, my daughter-in-law suggested adult diapers. Desperate, I finally swallowed my dignity and tried them. Fabulous. Comfy. I forget I’m wearing them. The peace of mind really helps. They saved me more than once from some major disasters in the moments it can take to get to the bathroom.

Every case is different, of course. Maybe a lot of cancer patients get through treatment with little or no diarrhea. But it sure does a number on me and a gut that, looking back over the years, has always been pretty sensitive

__________
*Found out much later that tincture of opium is just paregoric. I remember paregoric from when I was a kid.

 

6 thoughts on “Horrible, no good, very bad week”

  1. You’re a brave and positive gal, PT. Way to go. All this is a cautionary tale, however. It’s a mystery to me how poisoning the body can be selective enough to get the cancer before it gets you, but I know it’s true. Some day, other treatments like gene therapy and radiation will hopefully replace chemo. One of our two local hospitals just got a linear accelerator. Jim

    1. There are amazing treatment advances being made every day. I feel very lucky that so many of them have come just in time to help me. (Of course this can be said of anyone at anytime.) The armamentarium my doctors wield is amazing and I am so grateful for everything they are able to do and the resources they have at their disposal.

      As you probably know, the poisoning is not of the whole body but only of rapidly growing and dividing cells, like the cancer cells. Other rapidly growing cells will unavoidably be affected — hair, for example, and mucous membranes like the gut. I’ve always had a pretty sensitive gut anyway, so this aspect of the treatment has hit me particularly hard. Interestingly, though, the drug I’ll be taking for a year (Herceptin) is actually an antibody that targets only the HER-2+ cells that were found in a very small portion of my tumor. Because it’s so specific, I expect far fewer side effects from it. (Crossing fingers)

      Oh, there will be radiation too. It just comes a little farther down the line, a month or so after the last chemo.

"You don’t have to say everything to say something." ~Beth Moore

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s